Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cardiovasc Pharmacol Ther. 2005 Sep;10(3):191-5.

Marked QT prolongation and torsades de pointes secondary to acute ischemia in an elderly man taking dofetilide for atrial fibrillation: a cautionary tale.

Author information

  • 1Division of Cardiology, Albert Einstein Medical Center, Philadelphia, PA 19141, USA.

Abstract

Dofetilide has been shown to be effective and safe in maintaining sinus rhythm in patients with persistent atrial fibrillation and congestive heart failure. Because of serious side effects of an increase in the QT interval causing torsades de pointes, dofetilide must be initiated with close monitoring of the QT interval in an inpatient setting. However, little has been reported about conditions surrounding the change in QT interval after the steady state is achieved that may have implications in the safety and efficacy of the drug. We report marked QT prolongation and torsades de pointes in a setting of flash pulmonary edema resulting from acute myocardial ischemia in a patient who was being treated with dofetilide for atrial fibrillation. Our case reminds the clinicians that the adverse and proarrhythmic effects of dofetilide can occur due to changes in the arrhythmic substrate during acute severe ischemia.

PMID:
16211208
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center